Arkansas, 2017Flash Flooding in Arkansas, July 25, 2017
July 25, 2017 · NWS MEG · 2 events in 1 county or zone
A nearly stationary thunderstorm with very high rain rates produced flash flooding across portions of northeast Arkansas during the late afternoon hours of July 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary thunderstorm with very high rain rates produced flash flooding across portions of northeast Arkansas during the late afternoon hours of July 25th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 25, 2:36 PM CST, 54 minutes earlier.
Area forecast discussion, Jul 25, 2:36 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
336 PM CDT Tue Jul 25 2017
.DISCUSSION...
Dangerous heat continues to be the primary weather story across
the Mid-South today. Temperatures are running a few degrees above
climo this afternoon with 3 PM readings generally in the low to
mid 90s. Dewpoints remain in the mid/upper 70s across the
Mississippi Delta region, resulting in heat indices well over 105
degrees in some areas. Strong surface heating has resulted in
substantial instability across the region, supporting scattered
diurnal showers and thunderstorms. A few strong storms will be
possible this afternoon with the main hazard being damaging wind.
In addition, very slow storm motions will allow storms to produce
very heavy rainfall in localized areas. Isolated convection will
persist into the evening hours but should dissipate by 03z. Patchy
fog will be a concern late tonight, mainly in low areas and river
valleys in west TN and northeast MS.
Similar conditions are anticipated across the Mid-South tomorrow
with temperatures again warming into the mid 90s. In fact, a few
locations may be a degree or so warmer on Wednesday. Dewpoints are
forecast to be a bit lower, likely a response to the subsidence
associated with the building upper-level ridge. That said, my gut
says the models are overdoing the "drying" tomorrow afternoon
across the western half of the CWA as has been the case the past
few days. This may be do to the abundance of rice fields across
the AR delta counties. Either way, heat indices are likely to
reach 105 degrees, roughly along and west of a Martin, to Jackson,
to Somerville, to Clarksdale line. A Heat Advisory is in effect
for these areas through 8 PM Wednesday. It's not out of the
question that a few areas could top 110 degrees again, primarily
from Jonesboro into the MO Bootheel. Convection will be possible
again tomorrow afternoon, but shouldn't be as widespread and
generally confined to north MS and west TN.
We'll see one more hot day across the region on Thursday. Again,
heat indices are likely to top 105 degrees in many areas. Will let
today's heat headline expire before considering another for Day
3, but a Heat Advisory is appearing likely. Showers and
thunderstorms will be a bit more widespread to our north on
Thursday, but there is some indication that storms may develop
across the Mid-South in the warm sector during the afternoon
hours. This cold front is projected to move into the CWA
overnight and Friday, bringing with it a good chance for showers
and thunderstorms. A few strong to severe storms aren't out of the
question as this system comes through late Thursday and Friday,
in addition to the potential for heavy rainfall. Rain chances will
gradually come to an end late Friday as cooler and drier air
advects into the Mid-South.
Expect pleasant late July weather across the region this weekend.
High temperatures are forecast to remain in the mid to upper 80s
with afternoon dewpoints in the lower 60s. This will yield heat
indices below 90 degrees, providing an opportunity to finally get
the lawn mowed. Overnight low temperatures will likely dip into
the low to mid 60s across much of the CWA during this period with
mostly clear skies over the weekend.
The synoptic pattern is quite amplified next week with a nearly
600 dam ridge over the western CONUS and a relatively deep trough
over the east. Northerly flow aloft will be present over our neck
of the woods, keeping temperatures at bay. Rain chances return to
the forecast early next week, but temperatures remain seasonably
cool with highs generally at or below 90 degrees.
Johnson
&&
.AVIATION...
/18z TAFs/
Isolated to scattered thunderstorms are expected this afternoon
but dissipate after sunset. Mainly VFR conditions outside of
thunderstorms. Winds will be from the SSW generally 5-8kt,
decreasing to 5kt of less overnight, then 5-8kt again Wednesday.
SWC
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Wednesday for Crittenden-Cross-
Lawrence-Lee AR-Phillips-Randolph-St. Francis.
Excessive Heat Warning until 7 PM CDT this evening for Clay-
Craighead-Greene-Mississippi-Poinsett.
Heat Advisory from 7 PM this evening to 8 PM CDT Wednesday for
Clay-Craighead-Greene-Mississippi-Poinsett.
MO...Heat Advisory until 8 PM CDT Wednesday for Pemiscot.
Excessive Heat Warning until 7 PM CDT this evening for Dunklin.
Heat Advisory from 7 PM this evening to 8 PM CDT Wednesday for
Dunklin.
MS...Heat Advisory until 8 PM CDT Wednesday for Coahoma-DeSoto-Tunica.
TN...Heat Advisory until 8 PM CDT Wednesday for Lauderdale-Shelby-
Tipton.
Heat Advisory from noon to 8 PM CDT Wednesday for Crockett-Dyer-
Fayette-Gibson-Haywood-Lake-Madison-Obion-Weakley.
&&Hazardous weather outlook, Jul 25, 2:45 PM CST, 45 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
345 PM CDT Tue Jul 25 2017
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-261100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
345 PM CDT Tue Jul 25 2017
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Dangerous heat will continue across the Mid-South through early
evening. A Heat Advisory is in effect for most of the area along
and west of the Mississippi River, where heat indices of 105 to
109 degrees are expected. A portion of northeast Arkansas and the
Missouri Bootheel are in an Excessive Heat Warning through 8 PM
where heat indices will be near or just over 110 degrees.
A few strong to severe storms are possible through early evening.
The primary hazards will be strong winds and locally heavy
rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heat indices of 105 to 109 degrees are expected across portions of
the Mid-South on Wednesday. A Heat Advisory is in effect for
locations roughly along and west of a line from Martin, to
Jackson, to Somerville, to Clarksdale. This advisory will likely
need to be expanded into Thursday.
A cold front is forecast to move across the Mid-South Thursday
night into Friday, bringing a chance for a few strong to severe
thunderstorms and heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be possible Thursday night and into Friday.
In the hours before
Special weather statement, Jul 25, 1:06 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
206 PM CDT TUE JUL 25 2017
ARZ018-251930-
Greene AR-
206 PM CDT TUE JUL 25 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...
Southeastern Greene County in eastern Arkansas...
At 206 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Paragould, moving
southeast at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Greene County should monitor this storm
closely.
LAT...LON 3608 9032 3607 9032 3607 9033 3605 9034
3600 9039 3597 9051 3610 9058 3618 9038
TIME...MOT...LOC 1906Z 334DEG 7KT 3608 9044Special weather statement, Jul 25, 2:06 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Memphis TN
306 PM CDT TUE JUL 25 2017
ARZ026-252030-
Craighead AR-
306 PM CDT TUE JUL 25 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 330 PM CDT
FOR...
Central Craighead County in eastern Arkansas...
At 306 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Jonesboro. This
storm was nearly stationary.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in central Craighead County should monitor this storm closely.
LAT...LON 3593 9063 3579 9048 3571 9061 3575 9074
3585 9082
TIME...MOT...LOC 2006Z 044DEG 4KT 3582 9062Flash Flood, Craighead
- When
- July 25, 3:30 PM CST to 5:00 PM CST
- Where
- Craighead County, 0.77 mi WNW of Nettleton to 0.62 mi WSW of Nettleton
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.824, -90.663
Flash flooding reported on 1800 block of East Highland Drive in Jonesboro.
Flash Flood, Craighead
- When
- July 25, 3:30 PM CST to 5:00 PM CST
- Where
- Craighead County, 1.77 mi WNW of Jonesboro to 1.44 mi WNW of Jonesboro
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.839, -90.729
Over six inches of water on roadway at the 400 block of West Washington in Jonesboro.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Florida, July 25, 201715 injured · 1 event
- Lightning Strike in Michigan, July 25, 2017$500,000 · 1 event
- Flash Flooding in Arizona, July 25, 2017$111,000 · 7 events
- Heat in Florida, July 25, 20176 injured · 2 events
- Tornado and Hail in South Dakota, July 25, 2017$20,000 · EF0 · 14 events
- Excessive Heat and Heat in Arkansas, July 25 to 27, 201721 events
- Excessive Heat and Heat in Tennessee, July 25 to 27, 201718 events
- Wildfire in Idaho, July 25 to 30, 2017$15,000 · 1 event
- Heat in Mississippi, July 25 to 27, 20178 events
- Hail and Damaging Winds in Minnesota, July 25 to 26, 20171.75 in hail · 7 events
- Flash Flooding and Debris Flows in Utah, July 25 to 26, 2017$3,000 · 6 events
- Excessive Heat and Heat in Missouri, July 25 to 27, 20175 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709329, 709330.